Alert archive / South Dakota / Frost Advisories in 2015

Frost Advisory 1, NWS Sioux Falls, SD

May 11, 20159 counties in South Dakota

NWS Sioux Falls, SD issued this frost advisory at May 11, 2015, 2:54 PM CDT for 9 counties in South Dakota. It took effect at May 12, 2015, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 11, 2015, 2:54 PM CDT (19:54 UTC)
In effect from
May 12, 2015, 3:00 AM CDT
Expired
May 12, 2015, 8:00 AM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WWUS73 KFSD 111954
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT MON MAY 11 2015

SDZ038-050-052-053-057>059-063-064-120400-
/O.NEW.KFSD.FR.Y.0001.150512T0800Z-150512T1300Z/
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...GREGORY...BURKE...
WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
254 PM CDT MON MAY 11 2015

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT TUESDAY. 

* WEATHER CONDITIONS...TEMPERATURES WILL COOL INTO THE LOWER 30S
  LATE TONIGHT AFTER SKIES CLEAR AND AS WINDS BECOME LIGHT.
  WIDESPREAD FROST IS EXPECTED WITH THE LIGHT WINDS. DAYTIME
  HEATING WILL QUICKLY WARM TEMPERATURES TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
535 
WWUS73 KFSD 120237
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT MON MAY 11 2015

SDZ038-050-052-053-057>059-063-064-121045-
/O.CON.KFSD.FR.Y.0001.150512T0800Z-150512T1300Z/
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...GREGORY...BURKE...
WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
937 PM CDT MON MAY 11 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
TUESDAY...

* WEATHER CONDITIONS...TEMPERATURES WILL COOL INTO THE LOWER 30S
  LATE TONIGHT AS WINDS BECOME LIGHT. WIDESPREAD FROST IS
  EXPECTED WITH THE LIGHT WINDS. DAYTIME HEATING WILL QUICKLY WARM
  TEMPERATURES TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
891 
WWUS73 KFSD 121057
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 AM CDT TUE MAY 12 2015

SDZ038-050-052-053-057>059-063-064-121300-
/O.CON.KFSD.FR.Y.0001.000000T0000Z-150512T1300Z/
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...GREGORY...BURKE...
WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
557 AM CDT TUE MAY 12 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WEATHER CONDITIONS...TEMPERATURES IN THE LOWER TO MID 30S AND
  LIGHT WINDS WILL ALLOW FOR FROST ACROSS THE AREA EARLY THIS
  MRONING. DAYTIME HEATING WILL QUICKLY WARM TEMPERATURES AND
  DIMINISH THE FROST THREAT AFTER 8 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
347 
WWUS73 KFSD 121259
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 AM CDT TUE MAY 12 2015


SDZ038-050-052-053-057>059-063-064-121400-
/O.EXP.KFSD.FR.Y.0001.000000T0000Z-150512T1300Z/
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...GREGORY...BURKE...
WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...
WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT
759 AM CDT TUE MAY 12 2015

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

DAYTIME HEATING WILL CONTINUE TO STEADILY WARM TEMPERATURES.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at May 11, 12:43 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 11, 12:43 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1243 PM CDT MON MAY 11 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 346 AM CDT MON MAY 11 2015

COLD AND WINDY DAY ON TAP AS STRONG STORM SYSTEM...STILL CENTERED IN
NORTHEAST SD EARLY THIS MORNING...SLOWLY LIFTS INTO NORTHERN MN.
EXTENSIVE LOW CLOUD COVER EXPECTED TO PERSIST THROUGH THE DAY...WITH
ANY ATTEMPTS TO THIN/BREAK OUT LIKELY QUICK TO FILL BACK IN...AS THE
COOL TEMPERATURES ALOFT LEAD TO SOME SHALLOW/WEAK INSTABILITY. THIS
COMBINED WITH THE WEAK LIFT ACROSS THE AREA SHOULD STILL PRODUCE A
FEW SHOWERS. HOWEVER MOISTURE ABOVE THE DEEP STRATUS/STRATOCU LAYER
IS SCARCE...SO PRECIP COVERAGE WILL BE ISOLATED TO SCATTERED AT
BEST...AND MAINLY NORTH OF I-90. WITH THE CLOUDS AND CORE OF COLD
AIR ALOFT SWINGING THROUGH THE AREA TODAY...THINK MOST AREAS WILL
SEE TEMPERATURES STRUGGLE TO CLIMB MUCH AND HAVE HIGHS GENERALLY IN
THE MID 40S TO AROUND 50. WITH GUSTY NORTHWEST WINDS...IT WILL FEEL
ABOUT 5-10 DEGREES COLDER.

ANY SHOWERS SHOULD QUICKLY EXIT THE NORTHEAST TONIGHT...AND STRONG
SUBSIDENCE BEHIND THE DEPARTING WAVE SHOULD ALLOW FOR CLEARING WEST
TO EAST THROUGH THE NIGHT. APPROACHING SURFACE RIDGE WILL ALSO ALLOW
WINDS TO DROP OFF...WITH LOCATIONS WEST OF THE JAMES RIVER SEEING
THE LIGHTEST WINDS AFTER MIDNIGHT TONIGHT. THE CLEARING SKIES AND
COLD AIR MASS WILL ALLOW TEMPERATURES TO DROP INTO THE 30S IN MOST
AREAS OVERNIGHT. EXPECT WINDS TO STAY UP ENOUGH TO PREVENT FROST
DEVELOPMENT EAST OF THE JAMES RIVER...BUT WITH THE LIGHTER WINDS
REACHING OUR WESTERN AREAS AFTER MIDNIGHT...HAVE ADDED MENTION OF
FROST TO THE GRIDS FOR LATTER HALF OF TONIGHT. HAVE NOT ISSUED ANY
HEADLINES AT THIS POINT...BUT DAY SHIFT MAY HAVE TO CONSIDER IF IT
LOOKS LIKE WINDS MAY DROP OFF A BIT MORE THAN CURRENTLY FORECAST.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 346 AM CDT MON MAY 11 2015

TUESDAY LOOKS TO BE A DECENT DAY AS WEAK HIGH PRESSURE SLIDES ACROSS
THE REGION. WILL HAVE SEE SOME RECOVERY IN TEMPERATURES WITH MORE
SUN AND A RETURN TO A SOUTHERLY FLOW IN OUR WEST BY THE
AFTERNOON...AND LOOKING AT HIGHS BACK INTO THE MID 60S THROUGH THE
JAMES RIVER VALLEY...TRENDING DOWNWARD TO NEAR 60 EAST OF INTERSTATE
29. ON TUESDAY NIGHT WILL SEE INCREASING MIDLEVEL WARM AIR
ADVECTION/ISENTROPIC LIFT DEVELOP ACROSS THE REGION...AS A LOW LEVEL
JET STRENGTHENS OVER CENTRAL AND EASTERN SD. MOISTURE LOOKS TO BE
PRETTY LIMITED HOWEVER...SO CONFINED ONLY SLIGHT POPS THROUGH THE
CHAMBERLAIN TO HURON CORRIDOR LATER AT NIGHT. IT WILL BE A FAIRLY
MILD NIGHT AS SOUTHEASTERLY WINDS PICK UP...WITH LOWS NEAR 50 THOUGH
OUR SOUTH AND WEST...TO LOWER AND MID 40S ELSEWHERE.

ON WEDNESDAY A WEAK SHORTWAVE LIFTS THROUGH WESTERN NEBRASKA INTO
CENTRAL SOUTH DAKOTA DURING THE DAY. THERE MAY BE ENOUGH INSTABILITY
AND LOW LEVEL CONVERGENCE TO PRODUCE SOME THUNDERSTORMS OVER
PORTIONS OF CENTRAL SD IN THE AFTERNOON...WHICH MAY EVENTUALLY MAKE
IT INTO OUR FAR WEST. IT WILL BE A WINDY DAY WITH STRONG SOUTHERLY
WINDS IN A TIGHTENING GRADIENT/INCREASING MIXED LAYER WINDS. THE
GRADUAL WARMING TREND WILL CONTINUE WITH HIGHS LOWER 70S WEST TO MID
60S EAST. A MORE SIGNIFICANT SHORTWAVE LIFTS OUT A WESTERN CONUS
UPPER LEVEL TROUGH ON WEDNESDAY NIGHT AND THURSDAY...BRINGING
INCREASING SHOWER AND ISOLATED THUNDERSTORM CHANCES DURING THIS TIME
FRAME. WITH THE SHOWERS...THURSDAY WILL BE SLIGHTLY COOLER...THOUGH
STILL NOT TOO FAR FROM NORMAL WITH HIGHS MOSTLY 60S.

FOR THE REMAINDER OF THE EXTENDED...THERE APPEARS TO BE A BREAK IN
PRECIPITATION CHANCES FOR FRIDAY...THEN INCREASING CHANCES FOR NEXT
WEEKEND AS AN UPPER LEVEL LOW LIFTS OUT OF THE SOUTHWESTERN CONUS.
TEMPERATURES LOOK TO WARM BY THE WEEKEND WITH HIGHS NEARING 80
ACROSS OUR SOUTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1244 PM CDT MON MAY 11 2015

MVFR CEILINGS 1-3K FEET WILL CLEAR FROM THE WEST AND SOUTHWEST
23Z-12/06Z...EXCEPT FROM 12/06Z-12Z IN SOUTHWEST MN. BRIEF AND
LOCAL VSBYS 3-5SM -SHRA/DZ UNTIL 12/00Z MAINLY NORTH OF INTERSTATE
90. VFR WILL CONTINUE AFTER CLEARING THROUGH 12/18Z. SURFACE GUSTS
OF 25-30 KNOTS FROM THE W TO NW UNTIL 12/00Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JM
AVIATION...
Hazardous weather outlook, May 11, 4:35 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT MON MAY 11 2015

SDZ038-050-052-053-057>059-063-064-120945-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
435 AM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER 30S TONIGHT...AND
AREAS OF FROST WILL BE POSSIBLE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-120945-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS-
MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
435 AM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:22 PM CDTTornado WarningFSDLake, Miner23 min

Nearby

Frost Advisories in South Dakota, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.